Last summer, Connie and Ron Forkenbrock were looking forward to a good night’s sleep after a busy evening with their grandsons, Pryse, 6, and Donnie Ray, 10, who were visiting from Kansas City.
Connie, a 69-year-old retired preschool teacher who lives in Manhattan, had taken Bactrim, a prescription antibiotic, earlier that evening.
“I woke up around midnight, itching all over and I had broken out in hives,” Connie says. “It was hard to breathe or speak.”
Recognizing immediately that she was having an allergic reaction, Connie took a Benadryl allergy pill before she and Ron loaded the boys into the car and drove to the Emergency Room at Ascension Via Christi Hospital in Manhattan.
“They took me back to an exam room right away,” Connie says. “I had no idea what was causing the reaction, but we found out later it was the Bactrim — even though I had taken it without incident just a month before.”
So Connie’s husband could sit with her in the exam room, Cindee Becker, the patient admissions representative, took charge of the grandsons, putting cartoons on the television, giving them blankets and keeping an eye on them.
“Cindee was so calm and helpful, which made the situation so much easier,” Connie adds.
After three hours of care and monitoring, Connie left the ER with a prescription for allergy treatments — prednisone and an EpiPen.
“Dr. Grant Forrester was so reassuring and informative and the nursing staff was very efficient, caring and comforting. I had such a positive experience.”
An uncommon reaction
Though delayed allergic reactions to medications do occur, it is relatively uncommon for people to develop allergies to medications they have previously taken safely or are currently taking, says Eugene DeDonder, the hospital’s director of Pharmacy.
“However, people who are known to be allergic to a number of drugs are more likely to have additional drug allergies as they are exposed to them,” he says.
In Connie’s case, this was not the first time she developed an allergy to medication.
“I’m allergic to Lisinopril, a blood pressure medication that I had been taking for a long time,” she says, adding that she is also allergic to bean sprouts and cats, but the symptoms for those can usually be taken care of with a dose of Benadryl.
By coming to the ER, Connie definitely did the right thing during her latest allergy scare, DeDonder says.
“If one is experiencing a mild allergic reaction like hives, and the hives are not spreading and worsening, over-the-counter allergy medication, such as Benadryl, may counter the symptoms,” he says. “If it is a severe reaction, specifically with throat swelling and difficulty breathing, seeking medical attention is absolutely necessary.”
In severe cases, epinephrine, if available, should also be administered, DeDonder adds.
Back to action
After the allergy scare, Connie and Ron were back to doing what they love — serving as fan ambassadors, or “Catbackers,” volunteering during fall football games at Kansas State University’s Bill Snyder Family Stadium, and spending time with their grandsons.
Connie hopes to never face such a medical emergency again, but if she does, she is comforted by her positive experience and knows that help is close by, at Via Christi.
“They do a lot of really great things in the ER,” she says.